Wisconsin, 2017

Hail and Damaging Winds in Wisconsin, June 11, 2017

June 11, 2017 · NWS ARX · 9 events in 3 counties and zones

Two rounds of thunderstorms moved across portions of north central and western Wisconsin on June 11th. The first round occurred during the late morning hours and primarily produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Two rounds of thunderstorms moved across portions of north central and western Wisconsin on June 11th. The first round occurred during the late morning hours and primarily produced large hail. The largest hail reported was half dollar sized in Black River Falls (Jackson County). The second round moved across during the early evening with damaging winds. An estimated 60 mph wind gust occurred in Gilman (Taylor County) and trees were blown down in Thorp (Clark County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 11, 5:29 AM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 11, 5:29 AM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
629 AM CDT Sun Jun 11 2017

.SHORT TERM...(Today through Tuesday)
Issued at 301 AM CDT Sun Jun 11 2017

Surface analysis early this morning showed a cold front extended
from northern Wisconsin across southern Minnesota into northern
Nebraska. Regional radars are showing a convective complex taking
shape over western and central South Dakota ahead of a short wave
trough coming across Wyoming. The mean upper level ridge axis
downstream of this short wave trough extended from the Gulf of
Mexico through the Ohio River Valley into the eastern Great Lakes.
This is expected to keep the short wave trough moving northeast
and take the convective complex across central Minnesota into
northern Wisconsin and then the U.P. of Michigan. The consensus of
the short range meso-scale models is that the bulk of this
complex should miss the area to the north, but that the trailing
south edge could brush parts of Wabasha and Buffalo Counties with
a much better chance of this impacting Clark and Taylor Counties.
There will be a severe risk with this activity as there should be
around 2000 J/Kg of ML Cape in place by early afternoon with
around 50 knots of 0-6 km shear. However, looking at the forecast
hodographs, almost all of this shear is in the 0-3 km layer which
should make damaging winds the primary threat. The mature complex
should be able to generate enough mid level cooling to mitigate
the warm temperatures in place ahead of the front for a hail
threat as well. This system will also produce some locally heavy
rains with rainfall rates that could be around 2" per hour.
However, it will be very progressive and despite these high rates,
not anticipating it to cause any flooding problems.

Once the convective complex moves past the area, lots of
uncertainty on what will happen for late afternoon into the
evening. The front is not expected to move much at all today and
likely will still extend from southern Minnesota into northern
Wisconsin around 00Z. To some degree, almost all the meso-scale
models show some redevelopment occurring along the front over
northern Wisconsin into eastern Minnesota. Just how widespread
this becomes is the difference between the models. The 11.00Z NAM
tries to refocus the low level jet on the front over northwest
Wisconsin and develops a second complex of storms that then drops
southeast across the area during the evening. The 11.05Z RAP does
not show the low level jet refocusing on the front and keeps it
going off to the northeast ahead of the short wave trough
responsible for the convective complex. Another difference between
the two models is that the NAM is showing another small short wave
trough coming across to provide the forcing for redevelopment
while the RAP does not show this. If this activity forms like the
NAM suggests, severe weather will definitely be possible with it
showing 2000-2500 J/Kg of ML Cape ahead of the front. 0-6 km shear
values should remain in the 40-50 knot range along and north of
the front but this really doesn't spread any farther south than
about Interstate 94. The hodographs through the evening show the
shear again is primarily in the 0-3km layer but there is some
better turning through this layer. Still doesn't look like any
overly favorable tornado environment unless some QLCS spin ups
occur with the strong turning shown in the lowest 1 km. Damaging
winds should be the primary threat and possibly some large hail.
But again, this is a very conditional severe threat based on the
NAM being more correct with the amount of redevelopment that
occurs along the front.

The front will still be hanging out across southern Minnesota
into central Wisconsin for Monday. However, there does not look to
be much in the way of short wave energy to help kick off any
convective activity. The NAM tries to show a weak wave to come up
from the southwest to interact with the front while the GFS keeps
any short wave troughs well west of the area. Both models show
only some weak moisture transport into the front with this
primarily focused back into the Missouri River Valley. Would only
expect to see some scattered activity along the front with the
greatest coverage occurring during the afternoon. This scattered
activity should continue into Monday night north of the front, but
also look for the front to lift north as an area of low pressure
lifts north out of Nebraska into the Dakotas as the main upper
level system also lifts north toward Canada. Tuesday then looks
to primarily be a dry day with the front well north of the area
and the cold front attached to the area of low pressure remaining
back in the Missouri River Valley.

It continues to look toasty south of the front through Tuesday.
Temperatures at 925 mb will average 22 to 25C each day and there
should be no problem mixing that high to bring this warm air down
to the surface. Thus, will continue to forecast highs in the lower
to middle 90s for each day south of the front. The heat index will
be the warmest Tuesday with values near to just above 100 across
the southern sections and depending on the areal coverage, an
advisory could be needed.

.LONG TERM...(Tuesday night through Saturday)
Issued at 301 AM CDT Sun Jun 11 2017

The upper level low will continue to move northeast and be between
Lake Winnipeg and Hudsons Bay by Thursday. This will allow the
flow over the Upper Midwest to become almost zonal with a turn to
the northwest by the end of the week as a short wave trough
rotating around the upper level low rotates across the Great
Lakes. The cold front should move across the area Wednesday and
Wednesday night for a renewed chance of some showers and storms.
Thursday should then be dry, but the rain chances will then return
for Friday and Saturday as the next short wave trough rotates
across the region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 629 AM CDT Sun Jun 11 2017

VFR conditions expected today and this evening, with the main
SHRA/TSRA focused just north of the taf sites. Passing complex may
graze the KRST area 15-17z, thus included a VCTS/CB mention there. S-
SW winds to be lighter today, more in the 12-18kt gusts 22-28kt
range, then maintaining 10-12kts tonight. Later this evening/
overnight tonight later in the taf period gets a bit more uncertain
as a sfc-925mb trough/front sags into the area. More lower level
moisture expected to be pooled in/near this boundary, with potential
for lowering cloud decks and some SHRA/TSRA in the area. For now
brought cigs down to the 3k-3500ft range with some VCSH. As details
of potential convection become clearer for tonight, both KRST/KLSE
may need a period of TSRA/CB sometime between 02z-12z. Given lower
confidence, left any late taf period TSRA/CB mention out for now.

&&

.CLIMATE...
Issued at 301 AM CDT Sun Jun 11 2017

Daytime highs near or above 90 are forecast for much of the area
through Tuesday and these could approach record levels at La
Crosse and Rochester.

La Crosse:
                RECORD
Today          94 (1956)
Monday         95 (1920)
Tuesday        97 (1988)

Rochester:
                RECORD
Today          92 (2001)
Monday         95 (1953)
Tuesday        98 (1987)

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION.....RRS
CLIMATE......04
Hazardous weather outlook, Jun 11, 4:45 AM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
545 AM CDT Sun Jun 11 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-121100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
545 AM CDT Sun Jun 11 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible today and tonight, mainly for
areas along and north of Interstate 90. The primary risk with any
storms today will be damaging winds. Any stronger storms tonight
could produce damaging winds, localized heavy rainfall, and
possibly large hail.

Temperatures along and south of Interstate 90 will climb into the
lower and mid 90s this afternoon, with some heat indices in the
95 to 100 range. Be alert to the heat if spending extended time
outdoors this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances continue Monday through Wednesday. A few of
the storms Monday and Monday night and again Wednesday afternoon
and evening could be strong to severe, with locally heavy rains,
strong winds and hail.

Temperatures along and south of Interstate 94 will climb into the
90s Tuesday afternoon, with some heat indices in the 95 to 103
range. Be alert to the heat if spending extended time outdoors
Tuesday afternoon.

More thunderstorms are possible Friday through Saturday. It is
too early to determine a severe risk with these thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight, mainly for
areas along and north of Interstate 90.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS/04

In the hours before

Special weather statement, Jun 11, 7:29 AM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service La Crosse WI
829 AM CDT SUN JUN 11 2017

MNZ079-086>088-WIZ017-029-032>034-111500-
Wabasha-Olmsted-Dodge-Winona-Buffalo-Jackson-Taylor-Trempealeau-
Clark-
829 AM CDT SUN JUN 11 2017

...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL IMPACT AREAS NORTH
OF INTERSTATE 90 THROUGH MIDDAY...

At 824 AM CDT, radar indicated a line of strong to severe
thunderstorms over south central Minnesota, approaching the Twin
Cities metro, moving east around 50 mph.

These storms are expected to impact areas generally north of
Interstate 90 through noon, with the potential for damaging winds
and large hail.

Locations that may be impacted include...
Rochester, Winona, Medford, Black River Falls, Arcadia, Mondovi,
Dodge Center, Wabasha, Neillsville, Whitehall, Mantorville, Alma,
Buffalo, Kasson, Byron, Goodview, St. Charles, Plainview,
Abbotsford, and Blooming Prairie.

Prepare now for possible severe weather. Move indoors and if a
warning is issued, take actions to protect life and property.
Persons in campgrounds should plan to seek sturdy shelter
as these storms arrive.

A severe thunderstorm watch remains in effect until noon CDT for
southeastern Minnesota...and central, north central and west central
Wisconsin.

LAT...LON 4512 9004 4512 9020 4503 9031 4415 9032
      4416 9091 4407 9097 4407 9131 4395 9138
      4393 9151 4387 9305 4420 9305 4419 9255
      4437 9255 4437 9243 4445 9243 4441 9208
      4460 9200 4460 9092 4538 9092 4538 9004
TIME...MOT...LOC 1324Z 263DEG 48KT 4524 9364 4452 9396 4382 9499

Lawrence
Special weather statement, Jun 11, 8:46 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service La Crosse WI
946 AM CDT SUN JUN 11 2017

MNZ079-WIZ032-111545-
Wabasha-Buffalo-
946 AM CDT SUN JUN 11 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WABASHA AND BUFFALO
COUNTIES...

At 945 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Spring Valley to near Kenyon. Movement
was east at 45 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Mondovi, Wabasha, Alma, Buffalo, Buffalo City, Mazeppa, Kellogg,
Modena, Waumandee, Cochrane, Gilmanton, West Newton, West Albany,
Nelson, Maxville, Montana, Bremen, Zumbro Falls, Millville and
Bellechester.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near the Mississippi River, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
      4441 9208 4459 9202 4459 9153 4425 9153
      4421 9160 4419 9160 4420 9255
TIME...MOT...LOC 1445Z 269DEG 38KT 4485 9224 4424 9295

Hollan
Special weather statement, Jun 11, 9:50 AM CST, 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1050 AM CDT SUN JUN 11 2017

MNZ079-088-WIZ032-033-111645-
Wabasha-Winona-Buffalo-Trempealeau-
1050 AM CDT SUN JUN 11 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEAST MINNESOTA
AND WEST CENTRAL WISCONSIN...

At 1048 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Wabasha to near Kellogg to near
Plainview. Movement was east at 50 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Winona, Arcadia, Wabasha, Whitehall, Alma, Buffalo, Plainview, Blair,
Independence, Buffalo City, Fountain City, Kellogg, Dodge, Ettrick,
Waumandee, Cochrane, West Newton, Nelson, Montana and Minneiska.

If you are on or near the Mississippi River, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

LAT...LON 4411 9223 4425 9212 4444 9222 4441 9209
      4445 9207 4439 9117 4411 9115
TIME...MOT...LOC 1548Z 267DEG 41KT 4440 9204 4426 9196 4412 9207

Hollan

The radar

The La Crosse radar (KARX), 131 km away, was scanning. The volume nearest the first event began at 16:06 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
June 11, 10:06 AM CST
Where
Clark County, 2.07 mi ESE of Thorp
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.960, -90.760

Large tree branches were blown down east of Thorp.

Hail, Clark

When
June 11, 10:10 AM CST
Where
Clark County, 1.47 mi W of Reseburg
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.920, -90.800

Hail, Jackson

When
June 11, 10:55 AM CST
Where
Jackson County, Taylor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.320, -91.120

Hail, Jackson

When
June 11, 11:18 AM CST
Where
Jackson County, 1.48 mi E of Vaudreuil
Measured
1 in hail
Reported by
Public
Coordinates
44.300, -90.850

Quarter sized hail was reported just northwest of Black River Falls.

Hail, Jackson

When
June 11, 11:18 AM CST
Where
Jackson County, 1.38 mi S of Vaudreuil
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.280, -90.880

Hail, Jackson

When
June 11, 11:19 AM CST
Where
Jackson County, 1.48 mi E of Vaudreuil
Measured
1.25 in hail
Reported by
Public
Coordinates
44.300, -90.850

Quarter to half dollar sized hail was reported in Black River Falls.

Thunderstorm Wind, Taylor

When
June 11, 6:42 PM CST
Where
Taylor County, 0.69 mi N of Jump River
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
45.360, -90.800

Tree branches were blown down in Jump River from an estimated 58 mph wind gust.

Thunderstorm Wind, Taylor

When
June 11, 6:45 PM CST
Where
Taylor County, 0.49 mi W of Gilman
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.170, -90.810

An estimated 60 mph wind gust occurred in Gilman.

Thunderstorm Wind, Clark

When
June 11, 7:05 PM CST
Where
Clark County, 0.69 mi S of Thorp
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.960, -90.800

Trees were blown down in Thorp.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702555, 702556, 702558, 702561, 702562, 702563, 702568, 702565, 702571.